By Josh Dillen
When most of us get sick, we go to the doctor, take some medicine and get better after a couple of weeks. However, for a select few patients who received steroidal epidural shots, this is not the case. Roughly 170 people across the country have developed a rare form of fungal meningitis as a result of being injected with contaminated steroid shots.
These shots contain a rare fungal contaminant that, when injected into the spine, can cause a devastating form of meningitis. Contaminated vials have been distributed in 23 different states in 76 different facilities. These shots were made by a company called the New England Compounding Center and, when the Food and Drug Administration (FDA) found vials to contain fungus, the NECC immediately recalled all of their steroid shots and have shut down their operations. As of October 17th, at least 14,000 people have been exposed to these shots, with 170 people contracting fungal meningitis, and 19 having perished from the disease.
Meningitis requires an aggressive treatment of intravenous medicine, often confining patients to hospitals for days on end. Luckily, unlike bacterial meningitis, fungal meningitis is not contagious from person to person. This will contain the disease to those who received the shots.
The NECC is what’s called a compounding center, a pharmacy that combines medicines to tailor them to the needs of patients. These pharmacies were originally small, with FDA regulations to suit the needs of a small operation. Currently, inspections are only required at the opening of the facility and once annually thereafter. However, in recent years, these compounding centers have grown quite large and the FDA is calling for reform.
Moreover, the NECC is housed in the same building as a waste facility and recycling center, possibly exposing medicine to any number of diseases. The FDA is currently unaware of the cause of the contamination, but criminal investigators are searching for an answer. The NECC currently has no statement on the matter and are remaining tight-lipped. The FDA is also looking into other drugs manufactured by the NECC, including a drug used in heart surgery that could possibly have resulted in two fungal infections.
While much is unclear regarding the cause of this outbreak, one thing is for sure: it has caused untold suffering for more than a dozen families around the country. The proposition of medicine that can get you sick is scary and, unfortunately all too real. Hopefully, as the investigation unfolds, we will learn from our mistakes and enforce stricter regulations on widespread pharmaceutical supplies.